Alert archive / Oregon / Flash Flood Watches in 2016

Flash Flood Watch 3, NWS Medford, OR

June 4, 20164 counties in Oregon; Modoc County, Siskiyou County, California

NWS Medford, OR issued this flash flood watch at Jun 4, 2016, 2:19 PM PDT for 4 counties in Oregon; Modoc County, Siskiyou County, California. It took effect at Jun 5, 2016, 2:00 PM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 4, 2016, 2:19 PM PDT (21:19 UTC)
In effect from
Jun 5, 2016, 2:00 PM PDT
Expired
Jun 5, 2016, 11:00 PM PDT
In force
9 hr
Issued by
NWS Medford, OR
Flood severity
None

Counties Modoc County, CA, Siskiyou County, CA, Douglas County, OR, Jackson County, OR, Josephine County, OR, Klamath County, OR

The radar

The Medford radar (KMAX), 38 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.3 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2016-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2016-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1703 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

959 
WGUS66 KMFR 042119
FFAMFR

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MEDFORD OR
219 PM PDT SAT JUN 4 2016

...FLASH FLOODING POSSIBLE OVER BURN SCARS SUNDAY AFTERNOON AND
EVENING AS SLOW MOVING THUNDERSTORMS ARE EXPECTED...

.AN AREA OF LOW PRESSURE WILL MOVE OVER NORTHERN CALIFORNIA AND
KICK UP PLENTY OF MOISTURE INTO SOUTHERN OREGON. COMBINED WITH
WEAK LOW LEVEL WINDS... THIS SHOULD RESULT IN HEAVY PRECIPITATING
THUNDERSTORMS. IF THESE THUNDERSTORMS MOVE OVER BURN SCARS...
FLASH FLOODING WILL BE POSSIBLE.

CAZ083>085-ORZ027>029-051200-
/O.NEW.KMFR.FF.A.0003.160605T2100Z-160606T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN-
219 PM PDT SAT JUN 4 2016

...FLASH FLOOD WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* FLASH FLOOD WATCH FOR THE FOLLOWING BURN SCARS...NATIONAL CREEK
  COMPLEX...CAMP CREEK COMPLEX...LAUNCH...BEAVER CREEK COMPLEX...
  WATER...FROG.

* FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING.

* SLOW MOVING THUNDERSTORMS OVER BURN SCARS.

* IMPACTS: ROCK SLIDES AND DEBRIS FLOWS COULD OCCUR IN AREAS THAT
  HAVE BURNED SEVERELY IN RECENT YEARS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

CZS
3 follow-up statements
298 
WGUS66 KMFR 051047
FFAMFR

FLOOD WATCH
NATIONAL WEATHER SERVICE MEDFORD OR
347 AM PDT SUN JUN 5 2016

...FLASH FLOODING POSSIBLE OVER BURN SCARS SUNDAY AFTERNOON AND
EVENING AS SLOW MOVING THUNDERSTORMS ARE EXPECTED...

.AN AREA OF LOW PRESSURE WILL MOVE OVER NORTHERN CALIFORNIA AND
KICK UP PLENTY OF MOISTURE INTO SOUTHERN OREGON. COMBINED WITH
WEAK LOW LEVEL WINDS...THIS SHOULD RESULT IN HEAVY PRECIPITATING
THUNDERSTORMS. IF THESE THUNDERSTORMS MOVE OVER BURN SCARS...
FLASH FLOODING WILL BE POSSIBLE.

CAZ083>085-ORZ027>029-052300-
/O.CON.KMFR.FF.A.0003.160605T2100Z-160606T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN-
347 AM PDT SUN JUN 5 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 2 PM PDT THIS
AFTERNOON THROUGH THIS EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHERN CALIFORNIA AND SOUTHERN OREGON...INCLUDING
  THE BURN SCARS FROM THE BEAVER CREEK COMPLEX AND THE NATIONAL
  CREEK COMPLEX. ADDITIONALLY...SMALLER BURN SCARS MAY ALSO BE
  SUSCEPTIBLE TO FLASH FLOODING.

* FROM 2 PM PDT THIS AFTERNOON THROUGH THIS EVENING.

* SLOW MOVING THUNDERSTORMS OVER BURN SCARS...ESPECIALLY THIS
  AFTERNOON AS NORTHEAST STEERING WINDS WILL INCREASE THIS
  EVENING.

* IMPACTS: ROCK SLIDES AND DEBRIS FLOWS COULD OCCUR IN AREAS 
  THAT HAVE BURNED SEVERELY IN RECENT YEARS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
932 
WGUS66 KMFR 052143
FFAMFR

FLOOD WATCH
NATIONAL WEATHER SERVICE MEDFORD OR
243 PM PDT SUN JUN 5 2016

...FLASH FLOODING POSSIBLE OVER BURN SCARS SUNDAY AFTERNOON AND
EVENING AS SLOW MOVING THUNDERSTORMS ARE EXPECTED...

.AN AREA OF LOW PRESSURE WILL MOVE OVER NORTHERN CALIFORNIA AND
KICK UP PLENTY OF MOISTURE INTO SOUTHERN OREGON. COMBINED WITH
WEAK LOW LEVEL WINDS...THIS SHOULD RESULT IN HEAVY PRECIPITATING
THUNDERSTORMS. IF THESE THUNDERSTORMS MOVE OVER BURN SCARS...
FLASH FLOODING WILL BE POSSIBLE.

CAZ083>085-ORZ027>029-060545-
/O.CON.KMFR.FF.A.0003.000000T0000Z-160606T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN-
243 PM PDT SUN JUN 5 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHERN CALIFORNIA AND SOUTH CENTRAL OREGON... 
  INCLUDING THE FOLLOWING AREAS...IN NORTHERN CALIFORNIA...MODOC 
  COUNTY...NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY AND 
  NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES. IN SOUTH 
  CENTRAL OREGON...KLAMATH BASIN...SISKIYOU MOUNTAINS AND 
  SOUTHERN OREGON CASCADES AND SOUTH CENTRAL OREGON CASCADES. 

* UNTIL 11 PM PDT THIS EVENING

* SLOW MOVING THUNDERSTORMS OVER BURN SCARS...ESPECIALLY THIS 
  AFTERNOON AS NORTHEAST STEERING WINDS WILL INCREASE THIS 
  EVENING. 

* IMPACTS: ROCK SLIDES AND DEBRIS FLOWS COULD OCCUR IN AREAS 
  THAT HAVE BURNED SEVERELY IN RECENT YEARS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

CZS
882 
WGUS66 KMFR 060532
FFAMFR

FLOOD WATCH
NATIONAL WEATHER SERVICE MEDFORD OR
1032 PM PDT SUN JUN 5 2016


CAZ083>085-ORZ027>029-060645-
/O.EXP.KMFR.FF.A.0003.000000T0000Z-160606T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN-
1032 PM PDT SUN JUN 5 2016

...FLASH FLOOD WATCH WILL EXPIRE AT 11 PM PDT THIS EVENING...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHERN CALIFORNIA AND
SOUTH CENTRAL OREGON WILL EXPIRE AT 11 PM PDT THIS EVENING. 

HEAVY RAIN IS STILL POSSIBLE WITH STORMS ON MONDAY, BUT STORM
COVERAGE IS NOT EXPECTED TO BE AS HIGH.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this flash flood watch went out at Jun 4, 11:34 AM PDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 4, 11:34 AM PDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1134 AM PDT SAT JUN 4 2016

.AVIATION...For the 04/18Z TAF cycle...VFR conditions will
continue at all inland terminals through tonight. At the coast,
stratus and fog with IFR to LIFR CIGS/VIS will develop along the
north coast (including KOTH) tonight. Cumulus will begin to build
over the higher terrain this evening. The first of what are
expected to be isolated thunderstorms will likely develop over the
Cascades or east side mainly after 05/06Z and continue on Sunday.
A storm may drift out over portions of the west side mainly east
of I-5 tonight. Any thunderstorms will be slow movers and may
produce heavy rain and IFR CIGS/VIS, especially on Sunday. -Wright

&&

.PREV DISCUSSION... /Issued 1006 AM PDT SAT JUN 4 2016/

UPDATE...

High level clouds associated with the incoming short wave are
currently moving into the CWA and will probably impact maximum
temperatures today. Thinking triple digits is still probable as
it's currently 71 at the airport and some of the high resolution
guidance is going with 108 for a high in Medford. Aside from that,
the forecast is still on track with a heat advisory for the west
side valleys and isolated thunderstorms kicking off later this
evening on the eastside. For more details see previous discussion
below. -Smith

MARINE...Updated 500 AM PDT Sat 4 June 2016...North winds will
weaken today as a thermal trough at the coast early this morning
moves inland. Seas in the outer waters will remain hazardous to
small craft...especially in the far outer portion while winds and
seas trend weaker and reach a minimum on Sunday morning. Winds
will then trend stronger into Monday evening with gales possible
in the southern portion of the waters as offshore high pressure
approaches and a thermal trough returns to the coast. Winds and
seas will then diminish into the middle of the week. Confidence in
the model solutions is lower beyond Monday but there is the
possibility of a frontal passage on Tuesday and the pattern will
likely remain active through the week. DW

FIRE WEATHER...Updated 630 AM PDT Sat 4 June 2016....
Confidence is high in the forecast through Monday. Thereafter, the
run to run and model to model differences in solutions increase.
Record high temperatures will continue through Monday. Low pressure
moving into California will bring a threat for isolated
thunderstorms this evening through Sunday morning. The most
significant threat of thunderstorms will follow Sunday with
additional thunderstorms Monday through Tuesday. Activity will be
from the coastal range eastward...especially eastward and southward
from the Cascades and Siskiyous. The thunderstorms Sunday through
Monday will move slowly from the east to southeast and could produce
heavy rain. A front on Tuesday will bring stronger winds and fast
moving thunderstorm from the southwest. Temperatures will be cooler
during the remainder of the week but the pattern will remain active.

PREV DISCUSSION... /Issued 239 AM PDT SAT JUN 4 2016/

DISCUSSION...It's going to be a very hot day today inland from
the coast with record highs expected at many locations. Highs
will be 15 to 30 degrees above the early June normals. We've got
some information advertised on our weather story and via social
media to highlight the heat impacts - basically take it easy in
the heat, stay hydrated, and beware of the cold river temperatures
that make swimmers susceptible to drowning. The heat will scale
downward a little Sunday, then a little more Monday.

Looking at the satellite this morning we're watching an upper low
offshore from CA advancing northeast into the massive western
states ridge. Water vapor and infrared imagery show of lift and
ample moisture in advance of this shortwave. Our region will
begin seeing the effects of this with increasing afternoon clouds
today and a slight chance for thunderstorms creeping in from the
south tonight.

The upper low will be positioned over northern CA Sunday with a
deformation zone over the CWA. Moisture, instability, and lift
will all be ample as the day progresses. Scattered afternoon
thunderstorm development will continue from whatever might
already be on radar Sunday morning. The model soundings are
showing some impressive mid level lapse rates and precipitable
water values of around 1.2". Instability indices suggest storms
could be fairly strong, and have coordinated with EKA and the SPC
about possible severe. SPC not too excited and we agree some of
the guidance may have surface moisture values too high which
inflates stability parameters. We still believe that CAPE values
could rise to between 1500-2500 J/Kg, with the main area for
storms over Klamath, Jackson, and Siskiyou Counties. The best
threat will be across the Cascades and Siskiyous. Storms will
likely be slow moving and thus heavy rain is possible. the NAEFS
ensemble points to the PWAT values nearing the extreme of the
climatology, or perhaps near the highest we've observed over this
region during this stretch of June. So we're a bit concerned for
potential flash flooding for some areas, especially burn scar
areas of the past two summers including the Happy Camp Complex,
Beaver, the Oregon Gulch, the Frog, and July scars in CA. In
Oregon, the scars of concern are the National Creek Complex near
Crater Lake and the Stouts Creek scar near Tiller. If the threat
seems reasonable day shift might put up a watch for Sunday
afternoon and evening.

The upper low moves east into NV Monday and the thunderstorm
threat will decrease some but won't disappear. The atmosphere will
still be quite moist and unstable but the stronger forcing will
have moved off. From mid to late week temperatures should cool
considerably as the 00z runs continue to support a fairly deep
trough overtaking the PACNW. Stavish

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Heat Advisory until 11 PM PDT Sunday for ORZ023-024-026-028.

CA...Heat Advisory until 11 PM PDT Sunday for CAZ080-081.

Pacific Coastal Waters...Gale Watch from Monday morning through
     Monday evening for PZZ356-376.
     Small Craft Advisory from 11 AM Sunday to 11 PM PDT Monday for
     PZZ356-376.
     Small Craft Advisory for hazardous seas from 11 AM Sunday to 11
     PM PDT Monday for PZZ356.
     Small Craft Advisory from 11 AM to 11 PM PDT Monday for
     PZZ350-370.
     Small Craft Advisory for hazardous seas from 11 AM to 11 PM PDT
     Monday for PZZ350.
     Small Craft Advisory for hazardous seas until 11 AM PDT Monday
     for PZZ370-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 4:32 AM PDTGale WatchMFR23 hr

Nearby

Flash Flood Watches in Oregon, 2016Flash Flood Watches in California, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.